Illinois, 2002

Flooding in Illinois, April 14 to 30, 2002

April 14 to 30, 2002 · NWS PAH · 2 events in 2 counties and zones

The Big Muddy River rose above flood stage at Plumfield and Murphysboro during mid-month. At Plumfield, the river crested only an inch above flood stage, and fell back within its banks the next day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Big Muddy River rose above flood stage at Plumfield and Murphysboro during mid-month. At Plumfield, the river crested only an inch above flood stage, and fell back within its banks the next day. Murphysboro remained above flood stage for the rest of the month, but rose no more than a few inches above flood stage. This resulted in minor flooding of low-lying areas near the river, primarily agricultural.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 14, 10:30 AM CST, 30 minutes earlier.

Area forecast discussion, Apr 14, 10:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1130 AM CDT SUN APR 14 2002

JUST UPDATED THE FORECAST FOR THIS AFTERNOON.  THE MAIN AREA OF
CONVECTION HAS MOVED JUST EAST OF THE FORECAST AREA...BUT SCATTERED
SHOWERS CONTINUE TO DEVELOP ACROSS PORTIONS OF WESTERN KENTUCKY.
REMOVED POPS FROM ALL BUT THE SOUTHEAST QUADRANT/ZONE...WHERE AN
ISOLATED SHOWER OR STORM WILL REMAIN POSSIBLE INTO THE AFTERNOON.

THE LOW CLOUD DECK OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS IS
EXPECTED TO BREAK UP EARLY THIS AFTERNOON...RESULTING IN PARTLY
CLOUDY/PARTLY SUNNY SKIES.  LIKEWISE...PARTLY CLOUDY/PARTLY SUNNY
SKIES ARE EXPECTED ELSEWHERE...GIVEN SUNSHINE ON VERY MOIST
GROUNDS.  TEMPERATURE FORECAST LOOKED O.K....BUT DID BROADEN THE
RANGE A BIT FOR WESTERN KENTUCKY DUE TO LINGERING
CLOUDS/PRECIPITATION.

.PAH...NONE.

DRS

In the hours before

Special weather statement, Apr 14, 6:19 AM CST, 4 hours 41 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
719 AM CDT SUN APR 14 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE QUAD STATE REGION.
PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE...MAINLY THIS MORNING.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE INTERACTING WITH DEEP MOISTURE AND
ATMOSPHERIC INSTABILITY WILL CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS TODAY. THIS ACTIVITY WILL END FROM WEST TO EAST
STARTING AROUND MID MORNING AND CLEARING THE SOUTHEAST CORNER OF OUR
AREA BY LATE AFTERNOON.

LOCALLY HEAVY RAINS OF AN INCH PER HOUR ARE POSSIBLE WITH THE
STRONGER STORMS. RAINFALL RATES OF THIS MAGNITUDE COULD CAUSE URBAN
AND SMALL STREAM FLOODING IN SOME AREAS. LACK OF STRONG WIND SHEAR
AND LOW LEVEL FORCING SHOULD KEEP THE STORMS BELOW SEVERE LEVELS.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS MAY BE REQUIRED TODAY FOR FLOODING REPORTS...
BUT NOT FOR SEVERE STORMS.

&&

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
April 14, 11:00 AM CST to April 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Flood, Jackson

When
April 14, 11:00 AM CST to April 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292722, 5292723.